Tornadoes · United States · Kansas · 2014

EF0 tornado, Lake Mc Kinney, Kansas, June 3, 2014

This EF0 tornado ran 0.7 miles across Kearny County on June 3, 2014, touching down at 8:20 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 3, 2014
Touchdown
8:20 PM CDT (01:20 UTC)
Lifted
8:21 PM CDT (01:21 UTC)
On the ground
1 minutes
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Kearny County
Touchdown point
38.110, -101.260
Lift-off point
38.109, -101.247
Record number
1406031920-01

What the Weather Service recorded

Severe weather including a tornado occurred during the evening.

This was a brief ground circulation and funnel.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
16:00 UTC01:00 UTCWind AdvisoryDDC
20:00 UTC01:00 UTCRed Flag WarningDDC
20:00 UTC04:20 UTCFire Weather WatchDDC
00:30 UTC01:15 UTCSevere Thunderstorm WarningDDC
01:07 UTC01:45 UTCSevere Thunderstorm WarningDDC
01:25 UTC02:00 UTCTornado WarningDDC
01:56 UTC02:17 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 3, 6:02 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 6:02 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT Tue Jun 3 2014

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 239 PM CDT TUE JUN 3 2014

The main focus for this afternoon and evenings forecast is again for
chances of severe convection. One big negative for convective
development this afternoon is a warming mid level. Of the convective
allowing models a couple allow no storms across southwest Kansas
while the NMMs, 4 km NAM and the HRRR all support some type of
brief, mainly isolated supercell development coming out of eastern
Colorado near the dryline and sweeping east into west central KS.
Sufficient shear and MUCAPE combinations are in place to support a
brief window of severe threat including large hail (golf balls to
tennis balls in most instances) as well as damaging supercell RFD
winds. Any severe threat is likely confined to locations west of
highway 83 and is low to begin with given the trouble storms will
have gaining large depth.

Wind advisory conditions will persist through sunset before the
surface heating ceases. Some of the warmest overnight temperature of
the season will be experienced tonight and early tomorrow especially
across south central Kansas. The surface cold front will push though
the area by noon on Wednesday providing northeasterly upslope
surface flow. Models at this time are not indicating any additional
convection, at least during the daytime hours on Wednesday. The
model consensus for highs Wednesday range from upper 80s north to
upper 90s south and west.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 341 PM CDT TUE JUN 3 2014

A convectively active period awaits midweek through the weekend as
southwestern Kansas finds itself in a favorable west-southwest flow
regime with a mean upper tropospheric jet extending from southern
California to central Kansas. A cold front will push south late
tonight into early Wednesday before stalling out just to our south
across the northern Panhandles/far northwest Oklahoma. A few
surface-based storms may form across Barber County late afternoon
Wednesday, however a very warm middle troposphere will likely
prevent surface based convection. Things will change quite a bit
overnight Wednesday night as the 850-700mb layer becomes very warm
frontogenetic as a weak upper level disturbance ripples
east-northeast through the pattern. The warm frontogenetic forcing
for ascent will be quite strong during the 06-12Z Thursday time
frame. Ample moisture in this frontogenetic layer will contribute to
upwards of 2000 J/kg MUCAPE during the overnight hours. All the
reliable global mesoscale models at this time frame are bullish on
nocturnal convective development...and fairly vigorous at
that...especially north of a Garden City to Dodge City to Pratt
line. 2-7km AGL deep layer shear in combination with the
aforementioned 2000 CAPE will be more than favorable for elevated
severe storms capable of very large hail perhaps to two inches in
diameter. A heavy rain threat will also exist as storms would likely
form in a northwest to south east orientation with some individual
convective cell training a distinct possibility.

Everywhere we have 50 or greater POP we will amend the thunderstorm
forecast with Large Hail and Heavy Rain. This will be mesoscale
convective system (MCS) Number One. The overall pattern will remain
unchanged, and the setup for another MCS (Number Two) will likely
take place across the southern half of the DDC forecast area
(along/south of the Arkansas River) in a renewed zone of 850-700mb
warm frontogenesis. MCS Number Two would likely move off into south
central KS and/or northern Oklahoma by daybreak Friday with some
recovery taking place through the day Friday. The surface front will
likely remain just south of the Kansas-Oklahoma border with
post-frontal upslope convection likely to form across eastern
Colorado late in the day Friday. Some of this diurnal activity may
spread into far west-central/southwest Kansas by early Friday
evening as MCS Number Three. What seems more likely is that
nocturnal MCS Number Three will materialize after sunset Friday as
yet another minor disturbance moves northeast through the pattern
across the Central Plains. Eventually, a final, stronger shortwave
trough will eject out into the Central Plains by late in the weekend
and surface-based storms may impact southwestern Kansas. By Saturday
and Sunday, though, the details become increasingly sketchy as the
result of MCS Number Three may place the effective front too far
south for MCS Number Four to impact southwestern Kansas.

The bottom line is that a wet period is in store and much of the
southwest Kansas region will see in excess of an inch of rain before
all is said and done.  There will likely be some areas of the
southwest Kansas region that see MUCH more than that...especially of
successive MCS's track over the same general areas of our region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 600 PM CDT TUE JUN 3 2014

VFR conditions will prevail at all TAF sites through early
Wednesday morning. Winds will remain south to southwesterly 20 to
35kt through this evening as a strong surface low in northwestern
Kansas moves eastward into north central Kansas overnight. A
frontal boundary will then push southeastward across western
Kansas early Wednesday morning turning winds northerly 10 to 20kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  92  62  84 /  10  10  50  40
GCK  64  92  61  82 /  20  10  50  40
EHA  65  94  61  85 /  10  10  20  20
LBL  66  95  63  87 /  20  10  30  20
HYS  66  85  60  81 /  30  10  50  50
P28  72  97  66  86 /  10  20  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT /7 PM MDT/ this evening FOR KSZ030-
031-043>046-061>066-074>081-084>090.

RED FLAG WARNING until 8 PM CDT /7 PM MDT/ this evening FOR
KSZ061-062-074-084.

&&

SHORT TERM...Russell
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jun 3, 8:35 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
835 AM CDT TUE JUN 3 2014

KSZ030-031-043>046-061>066-074>081-084>090-041145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
835 AM CDT TUE JUN 3 2014 /735 AM MDT TUE JUN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON. A RED FLAG WARNING
IS IN EFFECT FROM 3 PM TO 8 PM CDT.  PLEASE SEE THE SPECIFIC
WEATHER  MESSAGES FOR DETAILS.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
EVENING NORTHWEST OF A LINE FROM JETMORE TO LACROSSE. HAIL AS LARGE
AS HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM WEDNESDAY NIGHT THROUGH MONDAY, THERE ARE VARYING CHANCES FOR
THUNDERSTORMS. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL,
DAMAGING WINDS, AS WELL AS LOCALIZED FLOODING IS POSSIBLE WEDNESDAY
NIGHT. THE NEXT PERIOD WITH HIGHER CHANCES FOR STORMS IS FRIDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF STORMS FRIDAY NIGHT WILL BE
SEVERE BUT LOCALIZED HEAVY RAIN AND FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, Jun 3, 6:09 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM MDT TUE JUN 3 2014

KSZ061-040000-
HAMILTON-
509 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF HOLLY...OR 8 MILES NORTHWEST OF
COOLIDGE...MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3825 10205 3827 10197 3827 10157 3811 10155
      3794 10155 3792 10205
TIME...MOT...LOC 2309Z 261DEG 20KT 3815 10206

18
Special weather statement, Jun 3, 6:59 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM MDT TUE JUN 3 2014

KSZ061-062-040045-
HAMILTON-KEARNY-
559 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF COOLIDGE...MOVING EAST AT 20
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3827 10204 3827 10134 3806 10143 3802 10205
      3821 10205
TIME...MOT...LOC 2359Z 257DEG 19KT 3815 10187

18
Local storm report, Jun 3, 8:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             5 N SYRACUSE            38.05N 101.75W
06/03/2014  M1.00 INCH       HAMILTON           KS   PUBLIC

&&

RBURG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

1.3 hours before the tornado, 125 km from the path. June 4, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1249 joules per kilogram, CIN -369, lifted condensation level 2565 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-369 J/kg
Surface CAPE
1862 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

10.7 hours after it, 125 km from the path. June 4, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 60 joules per kilogram, CIN -810, lifted condensation level 2470 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -156 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-810 J/kg
Surface CAPE
147 J/kg
Mixed-layer LCL
2470 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
-156 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.8 K/km

Open this sounding in Storm Lab

The surface observations

Garden_city (GCK), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:54 UTC9451190° 26 kt361005.8
00:54 UTC9155180° 24 kt301005.4
01:29 UTC9056180° 24 kt321005.1VCTS
01:41 UTC8957180° 24 kt311005.1TS
01:54 UTC8957170° 20 kt311004.7TS
02:19 UTC8659320° 38 kt491007.8TS HZ SQ
02:24 UTC7363360° 39 kt521009.1+TSRA SQ
02:31 UTC696510° 32 kt521009.8+TSRA BR
02:36 UTC696520° 26 kt471010.8+TSRA BR
02:44 UTC686570° 18 kt341008.8TSRA BR
02:47 UTC686410° 18 kt251007.8-TSRA BR
02:54 UTC686260° 14 kt251008.1-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the touchdown began at 01:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:32 UTCTSTM WND DMG7 Nnw DeerfieldKearny, KSAN IRRIGATION SPRINKLER WAS ROLLED OVER.
00:58 UTCHAIL 15 N SyracuseHamilton, KS
01:16 UTCHAIL 114 Nnw DeerfieldKearny, KS
01:20 UTCTORNADO12 N LakinKearny, KS
01:28 UTCHAIL 113 Wsw FriendKearny, KS
01:44 UTCTSTM WND GST 758 N LakinKearny, KSSTRONG WINDS CAUSED EXTENSIVE DAMAGE TO TREES.
01:55 UTCHAIL 18 N Garden CityFinney, KS
02:02 UTCHAIL 11 W HolcombFinney, KS
02:02 UTCHAIL 2.57 Nne Garden CityFinney, KSWIND ESTIMATED AT 70-80 MPH IN COMBINATION WITH LARGE HAIL CAUSED EXTENSIVE DAMAGE TO HOME.
02:07 UTCHAIL 11 Wnw Garden CityFinney, KS
02:12 UTCHAIL 1.752 N Garden CityFinney, KS
02:13 UTCTSTM WND GST 65Garden CityFinney, KSPUBLIC REPORT ESTIMATED WIND GUSTS OF 60 TO 70 MPH JUST SOUTHEAST OF GARDEN CITY COMMUNITY COLLEGE.
02:19 UTCFLOODGarden CityFinney, KSSTREED FLOODING WAS IN PROGRESS ALONG KANSAS AVENUE. THE AREAS THAT ALWAYS FLOOD IN HEAVY RAIN ARE EXPERIENCING MINOR FLOODING.
02:19 UTCFLOODGarden CityFinney, KSSTREET FLOODING WAS IN PROGRESS ALONG KANSAS AVENUE. THE AREAS THAT ALWAYS FLOOD IN HEAVY RAIN ARE EXPERIENCING MINOR FLOODING.
02:19 UTCHAIL 0.882 N Garden CityFinney, KS
02:24 UTCTSTM WND GST 524 Nw PiercevilleFinney, KSTHE WIND WAS MEASURED AT THE GARDEN CITY AIRPORT.
02:25 UTCTSTM WND DMG5 Ese Garden CityFinney, KSA SEMI WAS BLOWN OVER BY STRONG WIND NEAR SIXTEEN MILE ROAD AND HIGHWAY 50.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 3, 2014

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 312:07 PM MDTEF0Hot Springs, WY2.230
June 34:18 PM CDTEF0Valley, NE1.150$50,000
June 35:01 PM CDTEF0Greeley, NE0.025
June 35:02 PM CDTEF2Pottawattamie, IA2.8680
June 310:30 PM CDTEF3Nemaha, KS6.35002
June 310:33 PM CDTEF1Hamilton, NE4.1700$500,000
June 311:24 PM CDTEF1Brown, KS2.6200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.